MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. DORADO PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. DORADO PTA BALLOON DILATATION CATHETER
Catalog Number DR8054
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure the balloon connection hub allegedly detached from the catheter shaft.Reportedly the procedure was completed and there was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the device was returned.Inflation hub was identified as detached, and not returned.Inflation hub glue fillet is present.No other anomalies were observed to the device.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house 0.35¿ guidewire, and it was unable to pass due to dried blood present.The catheter was cut proximal to the butt joint and the proximal segment of the catheter was connected to a touhy borst adapter.The touhy borst adapter was then connected to an in-house inflation device.At attempt was made to inflate the balloon.The balloon inflated without issue.The balloon was then able to deflate without issues.Under 20x magnification, examined the area of the catheter where the balloon hub should have been.The adhesive is all present.The adhesive is hard and the surface is smooth.The glue appears to have been applied correctly.There are 2 minute voids at the proximal end of the joint.The voids did not exhibit any signs that would affect the function of the catheter and appeared to only be cosmetic.The glue thickness appears to be correct.The balloon hub extension has no signs of twisting.The sample does show signs of being used on a patient.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.The investigation is confirmed for a inflation hub detachment, based on the returned condition of the device.Upon further evaluation, adhesive was present at the location of the detachment and appears to have been applied correctly.Additionally, an in-process leak/pressure test is completed during manufacturing of the device that should detect this type of failure mode.Therefore, it is unlikely that this issue is manufacturing related.It is possible that the excessive force applied to the hub during removal of the device from the patient may have contributed to the hub detachment.However, the definitive root cause could not be determined based on available information.Labeling review: the current ifu (instructions for use) states: warnings: if resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Use of the dorado pta dilatation catheter: advance the catheter through the introducer sheath and over the wire to the site of inflation.If the stenosis cannot be crossed with the desired dilatation catheter, use a smaller diameter catheter to pre-dilate the lesion to facilitate passage of a more appropriately sized dilatation catheter.Position the balloon relative to the lesion to be dilated, ensure the guidewire is in place and inflate the balloon to the appropriate pressure.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure the balloon connection hub allegedly detached from the catheter shaft.The pta balloon was exchanged over the guidewire for another that was used to complete the procedure.There was no reported patient injury.

Brand Name
DORADO PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6327799
Report Number2020394-2017-00065
Device Sequence Number10873290
Product Code DQY
UDI-Device Identifier00801741058493
UDI-Public(01)00801741058493(17)180331(10)93CZ0047
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K072283
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2018
Device Catalogue NumberDR8054
Device Lot Number93CZ0047
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/17/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/13/2017
Supplement Report FDA Received Date05/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1